Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Med Sci Monit. 2007 Jul;13(7):CR295-8.

Hematopoietic toxicity from lead-containing Ayurvedic medications.

Author information

  • 1Department of Medicine, Cambridge Health Alliance, Cambridge, MA 02139, USA. skales@challiance.org

Abstract

BACKGROUND:

Millions worldwide use Ayurvedic (traditional Indian) medicines. These medications are increasingly associated with lead poisoning, often accompanied by anemia. We compared the relative hematopoietic toxicity of Ayurvedic lead poisoning with a common form of occupational lead poisoning.

MATERIAL/METHODS:

We retrospectively studied 66 adult lead intoxications: 43 published Ayurvedic cases identified in published reports by searching MEDLINE (1966 to November 2005); 4 Ayurvedic patients seen at a referral center; and 19 lead paint intoxications from the same center. We considered patients' age, gender and blood lead at presentation, and then compared the groups with respect to hematopoietic parameters.

RESULTS:

Ayurvedic lead poisoning was associated with higher blood lead (p<0.001), more basophilic stippling (p<0.001), lower hemoglobin (p<0.001) and higher protoporphyrin (p<0.001). Multiple regression adjusted for blood lead and gender found Ayurvedic lead poisoning associated with a 36.2 g/L (95% CI -48.8, -23.6 g/L) greater decrement in hemoglobin (p<0.001) as compared to paint-removal poisoning.

CONCLUSIONS:

Ayurvedic poisoning produces greater hematopoietic toxicity than paint-removal poisoning. Ayurvedic ingestion should be considered in patients with anemia. Ayurveda users should be screened for lead exposure and strongly encouraged to discontinue metal-containing remedies.

PMID:
17599022
[PubMed - indexed for MEDLINE]
PMCID:
PMC2538618
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for International Scientific Literature, Ltd. Icon for PubMed Central
    Loading ...
    Write to the Help Desk